SEARCH

SEARCH BY CITATION

Keywords:

  • anticoagulation;
  • antiplatelet agent;
  • diabetes;
  • vitrectomy;
  • vitreous haemorrhage

Abstract

Background:  To evaluate the effect of perioperative anticoagulation and antiplatelet therapy on postoperative vitreous cavity haemorrhage following pars plana vitrectomy for diabetic eye disease.

Design:  Retrospective chart review.

Participants:  139 patients.

Methods:  Retrospective collection of demographic, medical, surgical and postoperative data of all patients undergoing vitrectomy for diabetic eye disease at The Royal Victorian Eye and Ear Hospital.

Main Outcome Measure:  Correlation of the rates of persistent vitreous cavity haemorrhage and anticoagulation or antiplatelet treatment.

Results:  Sixty-eight of 155 (43.9%) eyes of 139 patients were on anticoagulation or antiplatelet therapy prior to surgery. At the time of surgery, 29 (42.6%) were on therapy. Eight of 29 (27.6%) patients had significant persistent vitreous cavity haemorrhage in the postoperative period, with four (13.8%) requiring secondary surgery. Thirty-nine (57.4%) patients had discontinued therapy prior to surgery. Among these, four (10.3%) had persistent bleeding, of which three (7.7%) required additional surgery. Six of 87 (6.9%) patients not on any anticoagulation/antiplatelet therapy had persistent postoperative vitreous cavity haemorrhage, with none requiring further surgery. Patients on anticoagulation/antiplatelet therapy at the time of surgery were more likely to experience persistent haemorrhage and subsequent reoperation (OR = 4.8, P = 0.0045 and OR = 6.6, P = 0.024, respectively).

Conclusion:  Perioperative continuation of anticoagulation or antiplatelet treatment appears to increase the risk of persistent postoperative vitreous cavity haemorrhage and the necessity for vitreous cavity washout in this diabetic cohort. Appropriate preoperative cessation of treatment appeared to reduce this risk; however, caution must be taken with regard to the systemic risk associated with cessation of therapy.